Health
FDA warns about using OTC cough, cold meds on young kids
■ Products don't seem effective for preschoolers and may have negative consequences.
By Victoria Stagg Elliott — Posted Sept. 10, 2007
- WITH THIS STORY:
- » Caring for a sniffling tot
- » External links
- » Related content
When Nashville, Tenn., pediatrician Joseph Gigante, MD, speaks with parents seeking remedies for their sniffling, sneezing and coughing infants or toddlers, he asks them what they've tried so far. They often will list a number of over-the-counter cough syrups, decongestants and combination products that are marketed for use in children. They also often complain that the preparations haven't worked. He views such instances as chances to steer them toward approaches that may be more effective with less risk, such as increased fluid intake.
"Parents spend a lot of money on these products, but they don't make a lot of difference," said Dr. Gigante, associate professor of pediatrics at Vanderbilt Children's Hospital.
Pediatric cough and cold remedies have been on store shelves for a long time, with the expectation that efficacy could be extrapolated from adult studies, dosages could be calculated and safety profiles would be similar. But definitive evidence about their use for young patients has been lacking. And, in light of reports of kids being harmed by these products, physicians and regulatory agencies are questioning whether they should be used.
Last month, the Food and Drug Administration charged its Nonprescription Drugs and Pediatric Advisory Committees to discuss at an Oct. 18-19 meeting the use of antitussives, expectorants, nasal decongestants, antihistamines, and various combination cough and cold products by children younger than 11. The FDA also issued a public health advisory that these products should not be used in children younger than 2 unless advised by a physician or other health care professional. It also warns that overdoses could be life-threatening.
The FDA is taking this action in response to a citizens' petition and a number of case reports of serious adverse events. For example, a paper in the Jan. 12 Morbidity and Mortality Weekly Report documented three infant deaths in 2005 associated with various combinations of nasal decongestants, antihistamines and cough suppressants. It also estimated that 1,519 children younger than 2 received emergency treatment for adverse events linked to their use. This action also reflects the policies of several medical societies and the opinion of many doctors.
"This is a warranted move," said Ian Paul, MD, associate professor of pediatrics at Penn State Children's Hospital. "There's no evidence that these medications are effective in that population, and there's the potential for serious side effects. To me, these medications should not be given to children under age 2." He is a member of the executive committee of the American Academy of Pediatrics' Section on Clinical Pharmacology & Therapeutics but was speaking personally.
The AAP issued a 1997 statement saying that parents should be educated about the fact that evidence was lacking to support the use of various cough remedies in children and that their use comes with risk. Last year, the American College of Chest Physicians issued guidelines saying that OTC cough medications should be avoided in young children.
An industry trade group also supported the FDA actions, while reinforcing that OTC cough and cold medicines are safe when used according to the label's instructions.
"We commend FDA on its commitment to ensuring American parents have quality medicines and the information to use them correctly when caring for children," said Linda A. Suydam, DPA, president of the Consumer Healthcare Products Assn.
Difficulties abound
But the evidence on adverse events in young children suggests that correct use is harder than it sounds, while overdosing is easy. Serious events are rare, but many physicians have stories of more transient adverse consequences -- often from taking too much -- exemplified in extremely sleepy or hallucinating kids. Physicians suspect that this situation results from the difficulties involved in determining how much should be given. Many bottles instruct caregivers to call a doctor for the correct dosing for very young children, but physicians say they don't have the data.
"There's no evidence of what dose to give these kids," Dr. Paul said. "Manufacturers are really ... going against what over-the-counter is supposed to be."
Once a dose is decided, it is likely to be small. That's why the FDA also is advising that only measuring devices packaged with the medication or bought from a pharmacy be used. Kitchen utensils should be avoided.
"It's very easy to get mixed up," Dr. Gigante said. "Two drops may become two teaspoons, and sometimes people believe that if a little is good, more is better."
Also, excessive dosing can occur when more than one parent or caregiver is involved. For instance, a case reported in the September 2001 Pediatrics told of a 9-month-old boy who died because numerous adults had administered various OTC cold medications over a short period.
"As a child goes from one caretaker to another, there may not be good communication, and there may be overmedication," said Carla Kakutani, MD, a physician in Winters, Calif., and president of the California Academy of Family Physicians.
Many products on the market also contain a mixture of several drugs. As a result, parents may inadvertently administer the same thing twice.
"There's been a proliferation of multisymptom products that have five or six different [components]. They may be labeled as primarily for cough or congestion but have the same ingredients. This can lead to double dosing," said Kenneth Haller, MD, associate professor of pediatrics at Saint Louis University School of Medicine in Missouri.
There also might be a lack of understanding of what actually is in the combination products. Another case included in the Pediatrics paper featured a boy, almost 3, who had to be hospitalized for heart problems. His parents had insisted that he had been given only acetaminophen, but when the bottle was produced, it turned out the product also contained chlorpheniramine, dextromethorphan and pseudoephedrine.